MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD44MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD44MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122544
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 10/27/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.(b)(4).
 
Event or Problem Description
It was reported that, after a bhr-tha construct had been implanted on the patient's left hip on (b)(6) 2011, the patient experienced local signs of metallosis, elevated metal ion levels in blood and pain.This adverse event was treated by a revision surgery on (b)(6) 2022, in which a r3 44mm id us cocr lnr 56mm and a hemi head44mm were explanted and replaced with an oxinium head and a xlpe liner.Intraoperatively, the soft tissues show signs of metallosis and trunnionosis.The patient's current health status is unknown.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed due to metallosis and elevated metal ion levels.The procedure removed the metal on metal liner, hemi head and modular sleeve.Intraoperatively, the soft tissues showed signs of metallosis and trunnionosis.The devices, used in treatment, were not returned for analysis.A review of the historical complaints data for the devices concerned was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other complaints were identified to involve these r3 liner, hemi head and modular sleeve batches.Other similar complaints were also identified for the r3 liner and hemi head part numbers and the reported/related failure mode.No other complaints were identified for the modular sleeve part number and the reported/related failure mode.These devices are no longer sold, therefore no action is to be taken, however trends will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.Based on the reported symptoms it cannot be concluded that the events/clinical reactions (elevated metal ions, pain, and intraoperative findings of metallosis and trunnionosis) were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Based on the limited available information and lack of operative or medical reports, we cannot confirm the reported complaint, and without further information our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H11: dear ladies and gentleman, please be aware that the current investigation (internal reference (b)(4)) is a duplicate of the investigation that has been previously reported under mdr report number 3005975929-2022-00483 and 3005975929-2022-00484 (internal reference: (b)(4)).All investigation findings and new information received for this incident will be appropriately communicated through these reports and the present record will be voided.

Brand Name
HEMI HEAD44MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15839260
Report Number3005975929-2022-00488
Device Sequence Number20585120
Product Code KWL
UDI-Device Identifier00885556070994
UDI-Public885556070994
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/30/2015
Device Catalogue Number74122544
Device Lot Number10EW06215
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2022
Supplement Date Received by Manufacturer12/07/2022
01/06/2023
Initial Report FDA Received Date11/21/2022
Supplement Report FDA Received Date12/09/2022
01/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/31/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71306613/SYN POR FEM COMP SZ 13; 71332530/REF SPHER HEAD SCREW 30MM; 71335556/R3 3 HOLE ACET SHELL 56MM; 71336530/UNIV CAN ACET SCREW 30MM; 71341156/R3 44MM ID US COCR LNR 56MM; 74222300/MODULAR SLEEVE +4MM 12/14
Outcome Attributed to Adverse Event Other;
Patient Age71 YR
Patient SexMale